Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 196, NWS Aberdeen, SD

September 10, 2003Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 10, 2003, 4:53 PM CDT for Brown County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 4:53 PM CDT (21:53 UTC)
Expired
Sep 10, 2003, 5:30 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 46 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 2:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 102153
SVRABR
SDC013-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
453 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF FREDERICK...OR ABOUT 12 MILES
  SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BROWN COUNTY THROUGH 520 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4579 9873 4574 9860 4594 9831 4594 9872

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:30 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 10, 3:30 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT WED SEP 10 2003

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE WILL BE SEVERE WEATHER CHANCES THIS EVENING
ALONG WITH COOLING TEMPERATURE TREND AND SHOWER CHANCES FOR LATE
WEEK AND FIRST PART OF THE WEEKEND.

UPPER JET STREAK AND DRY SLOT CONTINUE TO ADVECT EASTWARD WITH
SCATTERED THUNDERSTORMS DEVELOPING AT THE LEADING EDGE OF MID LEVEL
THETA-E MINIMUM.  CLEARING ASSOCIATED WITH DRY SLOT HAS ALLOWED FOR
WARM ENOUGH LOW LEVEL TEMPERATURES TO PUSH 100 MB MIXED LAYER CAPES
INTO THE 500 TO 1000 J/KG RANGE.  DEEP LAYER SHEAR ON THE ORDER OF
40 KNOTS WITH MOST OF THIS SHEAR UNIDIRECTIONAL.  WITH SUCH STRONG
UPPER DYNAMICS AND RELATIVELY COOL MID AND UPPER LEVEL TEMPS COULD
SEE SOME ISOLATED SEVERE STORMS THROUGH EVENING.  MODELS SUGGESTING
MID/UPPER LEVEL DEFORMATION/FRONTOGENESIS AXIS WHICH HAS PROVIDED
FOR BETTER PRECIP COVERAGE ACROSS WESTERN NORTH DAKOTA DURING
AFTERNOON MAY WRAP SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA LATER
THIS EVENING BUT BETTER FRONTAL UVV SIGNAL WITH THIS FRONTOGENESIS
AXIS SHOULD REMAIN NORTH OF CWA.  WILL THUS LINGER SOME 20 POPS LATE
THIS EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA TO COVER THIS.  BY
LATE THIS EVENING BETTER PRECIP COVERAGE SHOULD BE ACROSS EASTERN
CWA AS STEEP 850-700 HPA THETA-E LAPSE RATES ASSOCIATED WITH DRY
SLOT WORK EASTWARD.  TIMING OF STRONGEST PRESSURE RISES SHOULD
PRECLUDE WIND ADVISORY CRITERIA BEING MET.

SOME LINGERING SHOWERS POSSIBLE THURSDAY MORNING BUT MOST OF CWA
WILL SEE SOME DECENT MID LEVEL SUBSIDENCE BEHIND UPPER WAVE.  GOING
TEMPS LOOKED IN GOOD SHAPE FOR THURSDAY AFTERNOON BEHIND THE FRONT.
NEXT CONCERN WILL THEN BE FOR MID/UPPER LEVEL FRONT DROPPING DOWN
WITH NEXT UPPER VORT LOBE FRIDAY AFTERNOON/EVENING.  ETA IS SLOWER
IN DROPPING THIS BAROCLINIC ZONE SOUTHWARD IN COMPARISON TO GFS.
UKMET ALSO MORE IN AGREEMENT WITH SLOWER ETA IN DROPPING 700-500 HPA
BAROCLINIC ZONE INTO CWA.  WILL STICK WITH ETA/UKMET THINKING AT
THIS TIME AND BRING CHANCE OF SHOWERS ONLY ACROSS FAR NORTHWEST CWA
FRIDAY AFTERNOON AND THEN OVERSPREAD REMAINDER OF CWA INTO SATURDAY
MORNING.  PRECIP AMOUNTS LOOKING MINIMAL BUT SHOULD SEE ENOUGH MID
LEVEL FRONTO FORCING TO WARRANT CONTINUED MENTION OF POPS.  SATURDAY
WILL BE COOLEST DAY OF SHORT TERM WITH TEMPERATURES GENERALLY IN MID
60S.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
IT LOOKS LIKE THE EXTENDED TIME PERIOD FROM SUN-WED WILL BE DRY WITH
SURFACE HIGH PRES MAINLY IN CONTROL OF THE WEATHER. SUNDAY WILL BE A
COOL DAY WITH SFC HIGH PRES OVER THE CWA. THE HIGH PRESSURE WILL
BUILD EAST AS A WARM FRONT RETURNS SUNDAY NIGHT THROUGH MONDAY.
ALSO...THE MDLS SHOW A SFC AREA OF LOW PRESSURE MOVG ACROSS
SOUTHERN CANADA EARLY TO MID NEXT WEEK. DEPENDING ON THE TIMING OF
THIS SFC LOW PRESSURE AREA...THE TIMING OF THE PACIFIC COLD FRONT
SLIDING IN BEHIND IT WILL ALSO BE AFFECTED. MDLS DIFFER ON THE
TIMING OF THIS FRONT. IT SHOULD COME ACROSS THE UPPER MIDWEST
SOMETIME BETWEEN MON NIGHT AND TUES NIGHT. DONT BELIEVE THERE WILL
BE ENOUGH MOISTURE WITH IT TO BRING ANY RAINFALL AS IT MOVES
THROUGH. OTHERWISE...CLEAR TO P/C SKIES WITH NEAR NORMAL TEMPS FOR
MON-WED.

.ABR...NONE.

MARSILI/MOHR
Hazardous weather outlook, Sep 10, 5:42 AM CDT, 11 hours 11 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.  THERE IS A SLIGHT
RISK SOME OF TODAYS THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS POSSIBLE FRIDAY.  NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Sep 10, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE ABERDEEN SD
0449 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    5 E PLAINVIEW COLONY      SD   0.75 IN HAIL
09/10/03   EDMUNDS

NDM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:40 PM CDTSevere Thunderstorm WarningABREdmunds35 min
Sep 10, 4:15 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.